Thunderstorm Wind, Lowndes
- When
- August 20, 5:37 PM EST
- Where
- Lowndes County, Naylor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.900, -83.070
Trees were blown down in the Naylor area.
Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 20, 1:37 PM EST, 4 hours earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 237 PM EDT Sun Aug 20 2017 .NEAR TERM [Through Tonight]... A few storms will be possible through early evening over the Big Bend. Otherwise, dry and warm conditions are expected overnight. .SHORT TERM [Monday Through Tuesday Night]... An upper low over the Gulf of Mexico will continue tracking west away from the region through the short term period. Another weak trough off the Florida East Coast will also track west beneath a ridge of high pressure over the Carolinas. This approaching trough will increase cloud cover on Monday along with the chance for afternoon showers and thunderstorms. With this disturbance nearby on Tuesday, expect a similar distribution of rain chances in the afternoon with PoPs around 40 percent. High temperatures both days will generally be in the lower 90s. .LONG TERM [Wednesday Through Sunday]... The long term period will start with the region between an approaching tropical wave off the Florida East Coast and a steadily steepening Eastern CONUS trough extending down into the Mid South. Initially, rain chances on Wednesday and Thursday will be near normal for late August, but as the trough amplifies and drops further south, rain chances will increase by Friday as a weak frontal boundary drops into the region from the north. There are some models that support bringing this frontal boundary down to the Florida border, allowing some drier air to enter South Georgia. Whether the front makes it that far south or not, no model has the boundary clearing the forecast area, which suggests at minimum a potentially wet pattern. Thus, rain chances from Friday through the end of the period are above climatology. High temperatures early in the period will be in the lower 90s, and then drop into the upper 80s to near 90 with all the anticipated storms and cloud cover. && .AVIATION [Through 18Z Monday]... VFR conditions with light winds are expected to prevail at all terminals through the forecast period. The best chance for any nearby thunderstorms this afternoon and early evening will be at KVLD. && .MARINE... Generally light winds and low seas are expected through the next several days. && .FIRE WEATHER... Outside of marginally low dispersions across the Big Bend of Florida this afternoon, hazardous fire weather conditions are not expected through the next week. && .HYDROLOGY... Rain chances will return to normal this week, suggesting that at least some localized heavy rainfall will be possible with the strongest storms. However, there are no widespread flood concerns. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 75 91 75 93 75 / 20 40 10 40 10 Panama City 79 89 77 90 78 / 20 40 10 40 10 Dothan 75 92 74 93 74 / 10 50 10 40 10 Albany 75 92 74 93 75 / 10 30 10 40 10 Valdosta 74 90 73 94 73 / 30 30 10 40 10 Cross City 74 91 74 94 74 / 30 30 10 20 10 Apalachicola 78 89 77 90 76 / 20 30 20 30 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Camp SHORT TERM...Godsey LONG TERM...Godsey AVIATION...Camp MARINE...Godsey FIRE WEATHER...Moore HYDROLOGY...Godsey
Special Weather Statement
National Weather Service Tallahassee FL
526 PM EDT SUN AUG 20 2017
FLZ014-026-114-202200-
Liberty FL-Inland Gulf FL-Coastal Gulf FL-
526 PM EDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR GULF AND SOUTHWESTERN LIBERTY
COUNTIES UNTIL 600 PM EDT/500 PM CDT/...
At 526 PM EDT/426 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 8 miles southeast of Wewahitchka, or
19 miles northeast of Port St. Joe, moving west at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Port St. Joe, Mexico Beach, Stonemill Creek, Wewahitchka, Honeyville,
Highland View, Chipola Cutoff, Overstreet, Milltown, Willis Landing,
Beacon Hill, Dalkeith and Saint Joe Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2993 8540 2993 8539 3002 8539 3004 8540
3004 8539 3015 8539 3017 8500 3002 8499
3001 8501 2997 8503 2995 8502 2981 8534
TIME...MOT...LOC 2126Z 083DEG 16KT 3003 8508
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
611 PM EDT SUN AUG 20 2017
GAZ160-202230-
Lowndes GA-
611 PM EDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOWNDES COUNTY UNTIL
630 PM EDT...
At 610 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over I-75 At Exit 16, or near Valdosta, moving
southwest at 15 mph.
Winds near 40 mph will be possible with this storm.
Locations impacted include...
Valdosta, Lake Park, I-75 At Exit 16, Remerton, Dasher, Clyattville,
I-75 At Exit 11, Valdosta Regional Airport and Kinderlou.
LAT...LON 3063 8330 3064 8332 3064 8336 3066 8337
3068 8340 3067 8342 3069 8342 3069 8344
3076 8348 3077 8345 3082 8345 3081 8343
3083 8341 3084 8336 3085 8335 3087 8336
3091 8326 3076 8315
TIME...MOT...LOC 2210Z 056DEG 12KT 3080 8328
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
612 PM EDT SUN AUG 20 2017
GAZ160-161-202300-
Lanier GA-Lowndes GA-
612 PM EDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOWNDES AND SOUTHERN
LANIER COUNTIES UNTIL 700 PM EDT...
At 612 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Du Pont, or 12 miles southeast of Lakeland,
moving west at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lakeland, Valdosta, Moody Air Force Base, Dasher, Naylor, Greenwood,
Barretts, Hansell and Stockton.
LAT...LON 3087 8297 3086 8300 3085 8301 3085 8309
3083 8309 3083 8310 3080 8310 3080 8312
3079 8313 3074 8314 3074 8323 3103 8330
3103 8320 3104 8297
TIME...MOT...LOC 2212Z 084DEG 13KT 3091 8291
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
628 PM EDT SUN AUG 20 2017
FLZ017-027-202300-
Inland Wakulla FL-Leon FL-
628 PM EDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA AND
SOUTHWESTERN LEON COUNTIES UNTIL 700 PM EDT...
At 628 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles northwest of Crawfordville, moving
southwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Smith Creek, Brown House, Hilliardville and Helen.
LAT...LON 3018 8466 3018 8467 3019 8468 3022 8468
3023 8470 3025 8470 3026 8471 3030 8472
3033 8469 3042 8450 3030 8434 3008 8454
TIME...MOT...LOC 2228Z 041DEG 13KT 3031 8448
42-DVDThe Moody AFB radar (KVAX), 7 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
4 thunderstorm wind. Local standard time, as filed.
Trees were blown down in the Naylor area.
A wind gust of 60 mph was measured at Moody AFB.
Trees were down on the railroad tracks between Lake Park and Dasher.
Trees were blown down on Highway 41 between Lake Park and the Florida-Georgia state line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717480, 717481, 717482, 717483.